Case Study: Leg pain, nausea, and malaise

Share this content:
A 39-year-old man presents to the emergency department with progressive bilateral leg pain, nausea, and malaise. He denies having a fever, back pain, swelling, dyspnea, injury, or overuse.
A 39-year-old man presents to the emergency department with progressive bilateral leg pain, nausea, and malaise. He denies having a fever, back pain, swelling, dyspnea, injury, or overuse.

Answers

You should order a creatinine kinase (CK) level and start treatment with IV fluids with bicarbonate added.

Discussion

Elevated LFTs with AST level more than 3 times greater than ALT level should lead to consideration of skeletal muscle rather than liver as the source of the lab abnormalities. In the clinical setting of muscular pain, one should consider diagnosis of rhabdomyolysis, especially with risk factors such as methamphetamine abuse. Even without muscle pain, CK should be ordered, as only about 50% of patients have pain. Tea-colored urine may be present in more severe cases.

The most common causes of rhabdomyolysis are intensive exercise, usually involving the legs, and stimulant abuse. Other causes are listed in the table below. The mainstay of treatment is aggressive IV fluids to prevent renal damage. Rates between 300 mL/hr and 1 L/hr can be used depending on the patient's cardiac reserve. Sodium bicarbonate is usually included to keep the urine pH above 7. If renal failure develops, dialysis may be required. Additional treatment considerations are shown in the table below.

Patients with increasing CK levels, CK levels >5000 U/L, or with any evidence of new renal dysfunction should typically be admitted until their numbers are improving and CT levels fall below 5000 U/L off of IV fluids.

Brady Pregerson, MD, is an emergency physician at Cedars-Sinai Medical Center in Los Angeles and at Tri-City Medical Center in Oceanside, California.

Reference

  1. Pregerson B. Emergency Medicine1-Minute Consult Pocketbook. 5th ed. EMresource.org; 2017.
Page 2 of 2
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters